Texas, 2004

Heat in Texas, August 25, 2004

August 25, 2004 · NWS HGX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 25, 9:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 25, 9:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT WED AUG 25 2004

.DISCUSSION...
12Z ANALYSIS SHOWS 850 MB TEMPS WARMING. 850 DEW POINTS HAVE DROPPED
AND BEST 700 MB MOISTURE IS NORTH OF THE AREA. STREAMER SHOWERS
CONTINUE TO DEVELOP OVER EXTREME EAST AND SOUTHEAST TEXAS WHERE BEST
MOISTURE RESIDES. 13Z RUC SHOWS PRECIP EXPANDING OVER THE AREA BY
18Z BUT AREA SOUNDINGS DONT SUPPORT THIS SCENARIO. HAVE TWEAKED DEW
POINT AND TEMP GRIDS TO REFLECT CURRENT CONDITIONS OTHERWISE NO
CHANGES FOR THIS AFTERNOON. ONE NOTE OF CONCERN...HEAT INDICES HAVE
BEGUN TO APPROACH CAUTION/DANGEROUS THRESHOLDS. WILL TAKE A CLOSE
LOOK AT THIS FOR THE AFTERNOON UPDATE AND AM CONSIDERING A HEAT
ADVISORY. LOCAL THRESHOLD FOR A HEAT ADVISORY REQUIRES 2 DAYS OF
HEAT INDICES AOA 108 DEGREES. 43/34

&&

AS PER THE ONGOING TRENDS...WILL BE LOWERING POPS JUST A TAD TODAY
AND PRETTY MUCH DROPPING THEM FOR THURS/FRI. DEEP RIDGING FROM THE
EAST TO BE THE PRIMARY WX FEATURE THE NEXT FEW DAYS. SLIGHTLY HIGH-
ER THAN NORMAL MAX TEMPS ALONG WITH HIGH HUMIDITIES/LIGHT-MODERATE
SELY WINDS COULD MAKE FOR HEAT INDICES IN THE 104-109F RANGE THESE
NEXT FEW DAYS. WILL KEEP A CLOSE EYE ON THIS. SOME REPRIEVE TO THE
HEAT PROGGED THIS WEEKEND AS THE WEAKNESS IN THE UPPER RIDGE EDGES
EAST OVER OUR AREA AND A COOL FRONT APPROACHES FROM THE N/NW. INCR-
EASING CLOUDS/POPS (IN RELATION TO THESE SYSTEMS) EXPECTED TO HELP
LOWER TEMPS. WILL UP GRIDS TO CHC POPS FOR THIS PERIOD. LONG RANGE
MODELS GET A BIT INTERESTING NEXT WEEK. A FAIRLY DEEP/STRONG UPPER
TROF FORECAST TO DEVELOP OVER THE CALI BAJA AROUND THE END OF NEXT
WEEK WITH SOME HINTS THAT THIS SYSTEM WILL TRACK OVER SE TX BY THE
NEXT WEEKEND. WILL BE KEEN TO SEE IF THIS PARTICULAR SCENARIO DOES
PAN OUT. 41
&&

.AVIATION...
SAT PIX SHOW MVFR CLOUD DECK BEGINNING TO DEVELOP ACROSS NRN
PORTIONS OF SE TX AGAIN THIS MORNING. COULD SEE SOME TEMPORARY MVFR
CEILINGS FURTHER SOUTH ONCE THE SUN COMES UP AND HEATING BEGINS.
THIS SHOULD BURN OFF BY 15-16Z THOUGH WITH VFR CONDITIONS PREVAILING
FOR THE REST OF THE DAY. MID LEVEL RIDGE SITUATED OVERHEAD SHOULD
KEEP TSTM ACTIVITY AT A MINIMUM IF AT ALL.  -47-

&&

.MARINE...
TYPICAL ONSHORE FLOW AND ISOLATED LATE NIGHT/EARLY MORNING SHOWERS
WILL PERSIST INTO THE WEEKEND.  -47-

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 97 76 98 76 98/ 10 10 10 10 10
HOUSTON (IAH)         96 77 97 77 97/ 20 10 10 10 10
GALVESTON (GLS)       92 81 93 81 93/ 20 10 10 10 10
&&
Hazardous weather outlook, Aug 25, 6:09 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
709 AM CDT WED AUG 25 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-261200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
709 AM CDT WED AUG 25 2004

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
AS AFTERNOON HEATING HELPS TO INITIATE ACTIVITY IN THE VERY MOIST AND
UNSTABLE AIRMASS OVER SOUTHEAST TEXAS. HAZARDOUS WEATHER IS NOT
EXPECTED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Harris

When
August 25, 10:30 AM CST
Where
Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

64 year old female fatality due to hyperthermia at home in northwest Houston (electricity shut off).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Harris2004-08-2564FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418603.